Alabama, 2023Damaging Winds in Alabama, June 26, 2023
June 26, 2023 · NWS MOB · 7 events in 3 counties and zones
Thunderstorms moved across southeast Alabama and produced damaging winds which produced several reports of damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved across southeast Alabama and produced damaging winds which produced several reports of damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 25, 10:11 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 25, 10:11 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1111 PM CDT Sun Jun 25 2023
...New MESOANALYSIS UPDATE...
.MESOANALYSIS UPDATE...
Issued at 1111 PM CDT Sun Jun 25 2023
An upper-level shortwave, currently located from western AL
through south central MS, will begin to push over our region
within the next hour or so. Plenty of deep layer moisture is in
place, along with strong instability values (MLCAPEs between
2000-3000 J/kg) and DCAPEs well over 1200 J/kg. As the shortwave
pushes overhead, deep layer shear is expected to increase to 25-35
knots across the region. These values will be supportive of
strong to severe storm organization for the remainder of the
evening and into the overnight hours.
We continue to monitor two separate storm complexes moving across
the Deep South: 1) a southward moving line stretching from southeast
AL into southern GA, and 2) a southeastward propagating MCS moving
across central MS. Looking briefly at the first complex, the bulk of
the convective activity should remain to the east of our region as
it continues to dive southward. However, as the outflow continues to
push into our northeastern counties, cannot rule out the development
of a few strong to severe thunderstorms considering the favorable
environment in place. As far as the MCS, radar imagery shows that
the leading edge of the MCS has become outflow dominant, and has
since weakened considerably. As the outflow of this portion of the
MCS quickly propagates southeastward, a new section of the MCS
(located over Jackson, MS) has become the dominant feature. This
section is beginning to bow out as it rides along the outflow
boundary, bringing with it the potential for 70+ mph winds and
quarter-sized hail. Radar trends suggest that this feature should
arrive at our southeast MS counties by or a little after midnight,
and will likely continue to propagate southeastward through our
area. Additional storm development ahead or behind this MCS cannot
be ruled out throughout the overnight hours due to the favorable
environmental conditions remaining in place and mesoscale outflow
collisions. /96
&&
.PREV DISCUSSION... /issued 717 PM CDT Sun Jun 25 2023/
..New AVIATION...
AVIATION...
(00Z TAFS)
Issued at 717 PM CDT Sun Jun 25 2023
VFR conditions are prevalent across the region early this evening.
Scattered SHRA and TSRA may develop across interior portions of
south central and southwest AL and possibly interior southeast MS
later this evening, with potential for a more organized complex of
storms to roll across portions of our forecast area overnight into
early Monday morning. Convective concerns will include potential
for wind gusts in excess of 40 kt, frequent cloud to ground
lightning, reduced flight categories due to locally heavy
rainfall/lowered ceilings, and possibly hail. Confidence in TSRA
at KMOB/KBFM/KPNS/KJKA remains relatively low, but maintained
PROB30 mention after 09Z with this forecast. Additional scattered
SHRA/TSRA are expected to develop again Monday afternoon. /21
PREV DISCUSSION... /issued 420 PM CDT Sun Jun 25 2023/
.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Monday)
Issued at 420 PM CDT Sun Jun 25 2023
The overall timing of convection remains difficult, but the most
likely setup would be some isolated to low-end scattered storms
later this evening across the interior portions of southeast
Mississippi and southwest Alabama if the convection well to our the
north works it's way southward. But right now this looks doubtful
with the loss of surface heating. Otherwise, we will have to wait it
out for a line of storms expected to develop this evening over
Arkansas and western Tennessee that will drop south-southeastward,
and eventually pass through the forecast area late tonight through
Monday morning.
There looks to be a short-lived reprieve late Monday morning, but
surface heating should again result in at least scattered afternoon
thunderstorms to redevelop. The atmosphere will remain quite
unstable overnight into Monday with MLCAPE values around 1500-2500
J/KG. By early Monday afternoon, MLCAPE values could be as high as
3000-4000 J/KG due to surface heating. 0-6 km bulk shear values
remain steady in the 20-35 kt range. Needless to say, the
environment will remain favorable for organized severe weather with
a cluster of strong to severe storms moving in from the north, and
potentially bowing segments sweeping over our CWA late tonight into
Monday. A Slight (2 of 5) risk has been outlined over out area along
and north of I-65 for tonight.
Hot and humid conditions will prevail outside of storm development
on Monday with highs in the low to mid 90s. Dewpoints well in the
70s will result in maximum heat indices between 107-111 degrees over
southeast Mississippi and southwest Alabama, where another Heat
Advisory will be required. Heat Indices in the 105-106 degree range
are expected elsewhere. /22
SHORT TERM...
(Monday night through Wednesday night)
Issued at 420 PM CDT Sun Jun 25 2023
A deep ridge over the south central states will build east
through the period, pushing an upper trough along the East Coast
out into the Atlantic. The local area remains wedged in between
these features in a northwesterly to northerly flow aloft through
the period. Some of the guidance suggests subtle shortwaves
moving within that flow and potentially sliding into our region
late Tuesday night and perhaps another one by Wednesday
afternoon/evening. Meanwhile, a surface high remains over the
Gulf through this timeframe as a boundary drops south into our
area. Some of the guidance indicates that slightly drier air makes
its way into south-central Alabama on Tuesday afternoon as the
boundary stalls over the region, but overall moisture across the
area should remain abundant. Scattered storms will fire up along
the surface boundary in the afternoon hours on Tuesday and likely
linger into the evening hours given the incoming subtle shortwave.
Strong to severe storms are possible Tuesday afternoon given the
combination of the lingering boundary, ample instability and
moisture, steep lapse rates, and mid-level dry air. Wet
microbursts will be a concern with gusty winds and lightning being
the predominant threats in the afternoon hours. Storms will also
be possible on Wednesday with the potential for another MCS given
the northwesterly flow aloft and weak impulse moving within.
Heat will remain a concern in the short term despite the potential
for storms. High temperatures are expected to climb into the mid
and upper 90s for most inland areas with lower 90s near the coast
both Tuesday and Wednesday. Heat Advisory criteria will likely be
met across much of the area with heat indices in the 107°-112°F
range. The only locations that might escape an Advisory are the
counties in far south- central Alabama as the dry air may keep
heat indices closer to 100°. There are a few spots across
southeast Mississippi that may get close to or exceed Excessive
Heat Warning criteria given its closer proximity to the upper
ridge. /07/14
LONG TERM...
(Thursday through Sunday)
Issued at 420 PM CDT Sun Jun 25 2023
Upper level ridging centered over eastern Texas and parts of the
lower Mississippi Valley will build further into the area on
Thursday and Friday. This upper ridge will keep rain chances
suppressed towards the end of this week. It is possible that we
could see some storms over eastern parts of the area on Friday,
but that will largely depend on the timing and evolution of any
shortwaves pivoting within the flow aloft. The main concern in the
long term will be the continuation of very hot and muggy
temperatures as upper ridge takes control. Forecast high
temperatures late in the week are expected to range from the upper
90s to 103°F with dew points in the 70s. These hot and humid
conditions will result in heat index values soaring into the 106°+
area-wide for Thursday and Friday with some locations reaching up
toward 115°-119°F on Friday. Overnight lows won't provide much
relief either with temperatures dropping only into the 70s. As we
head into the weekend, the upper ridging overhead begins to
flatten out as an upper trough moves into the Midwest. Rain
chances begin to increase over the weekend with temperatures
topping out in the 94-101°F range.
Overall, dangerous heat stress conditions are expected towards the
end of the week and into the weekend. This could be a longer duration
period with high-end Heat Advisories and possibly Excessive Heat
Warnings across much, if not all, of the area. /14
MARINE...
Issued at 420 PM CDT Sun Jun 25 2023
Scattered storms will move from north to south across the
area Monday morning, and a few will likely be strong to severe with
strong winds. otherwise, no impacts expected as a light to
occasional moderate southwesterly to westerly flow persists
throughout the week. Isolated to scattered showers and storms are
then possible through much of the week. /22
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 75 95 76 96 77 95 75 98 / 20 40 20 40 20 30 0 10
Pensacola 76 93 79 94 79 93 77 95 / 20 40 20 30 10 30 0 10
Destin 78 90 79 92 80 93 78 94 / 20 40 20 30 10 30 0 10
Evergreen 72 94 73 96 74 96 71 100 / 40 50 30 30 20 30 0 10
Waynesboro 73 93 74 96 75 95 74 100 / 50 50 30 30 20 20 0 10
Camden 72 92 72 94 73 94 72 98 / 70 50 30 30 20 20 0 10
Crestview 72 95 74 96 75 98 71 100 / 20 50 20 40 10 30 0 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mob
In the hours before
Special weather statement, Jun 25, 9:50 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
1050 PM CDT Sun Jun 25 2023
ALZ058-260430-
Crenshaw AL-
1050 PM CDT Sun Jun 25 2023
...A strong thunderstorm will impact portions of northeastern
Crenshaw County through 1130 PM CDT...
At 1048 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Petrey, or 10 miles north of Goshen, moving
southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glenwood and Petrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3166 8616 3163 8617 3189 8632 3197 8620
3196 8618 3193 8618 3189 8617 3186 8618
3183 8618 3181 8620 3179 8620 3179 8615
3166 8615
TIME...MOT...LOC 0348Z 317DEG 17KT 3186 8618
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JEHSpecial weather statement, Jun 25, 10:45 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
1145 PM CDT Sun Jun 25 2023
ALZ058-260530-
Crenshaw AL-
1145 PM CDT Sun Jun 25 2023
...A strong thunderstorm will impact portions of southeastern
Crenshaw County through 1230 AM CDT...
At 1144 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Glenwood, or 5 miles southeast of Luverne,
moving south at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Luverne, Brantley and Glenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3153 8616 3153 8620 3147 8619 3147 8623
3149 8628 3153 8628 3153 8630 3152 8631
3174 8629 3174 8615 3166 8615 3166 8616
3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 0444Z 354DEG 14KT 3165 8620
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BlackSpecial weather statement, Jun 25, 11:18 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
1218 AM CDT Mon Jun 26 2023
ALZ051>053-MSZ067-260615-
Clarke AL-Choctaw AL-Washington AL-Wayne MS-
1218 AM CDT Mon Jun 26 2023
...Strong thunderstorms will impact portions of Choctaw, northwestern
Washington, northwestern Clarke and northern Wayne Counties through
115 AM CDT...
At 1218 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Dug Hill to 6
miles northwest of Lisman to 3 miles northwest of Crandall to near
Stafford Springs. Movement was southeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waynesboro, Butler, Lisman, Silas, Coffeeville, Pennington,
Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Alabama...and southeastern Mississippi.
&&
LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
3228 8802 3218 8801 3214 8804 3209 8804
3206 8807 3206 8812 3201 8812 3199 8807
3199 8782 3169 8815 3160 8893 3182 8894
3185 8865 3190 8847 3228 8843 3231 8838
TIME...MOT...LOC 0518Z 297DEG 27KT 3253 8800 3221 8838 3202 8857 3187
8893
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackThunderstorm Wind, Clarke
- When
- June 26, 12:00 AM CST to 12:02 AM CST
- Where
- Clarke County, Tallahatta Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.900, -87.820
Estimated winds around 60 mph and dime size hail.
Thunderstorm Wind, Washington
- When
- June 26, 12:08 AM CST to 12:10 AM CST
- Where
- Washington County, 8 mi WSW of Healing Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.586, -88.456
High winds downed large trees blocking a road.
Thunderstorm Wind, Washington
- When
- June 26, 12:20 AM CST to 12:22 AM CST
- Where
- Washington County, Yellow Pine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.400, -88.430
High winds downed large trees blocking a road on Highway 45 near Yellow Pine Road.
Thunderstorm Wind, Washington
- When
- June 26, 12:22 AM CST to 12:24 AM CST
- Where
- Washington County, Fruitdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.330, -88.420
High winds downed trees and powerlines.
Thunderstorm Wind, Washington
- When
- June 26, 12:38 AM CST to 12:40 AM CST
- Where
- Washington County, St Stephens
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.530, -88.050
High winds downed multiple trees down along Mobile cut off road.
Thunderstorm Wind, Washington
- When
- June 26, 12:43 AM CST to 12:45 AM CST
- Where
- Washington County, 1 mi ESE of Leroy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.494, -87.964
High winds downed trees on on Highway 43.
Thunderstorm Wind, Baldwin
- When
- June 26, 2:15 AM CST
- Where
- Baldwin County, 1 mi NNE of Battles Wharf
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.513, -87.924
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 26, 20231 death · 1 event
- Flash Flooding and Hail in North Carolina, June 26 to 27, 2023$359,000 · 2 in hail · 66 events
- Flash Flooding and Flood in Maine, June 26, 2023$3.1 million · 3 events
- Hail and Damaging Winds in North Carolina, June 26, 2023$260,000 · 2 in hail · 21 events
- Wildfire in Colorado, June 26 to 30, 2023$400,000 · 1 event
- Hail and Damaging Winds in Virginia, June 26, 2023$76,000 · 2 in hail · 34 events
- Hail and Damaging Winds in New York, June 26, 2023$78,000 · 1.25 in hail · 22 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2023$56,000 · 1 in hail · 23 events
- Tornado and Damaging Winds in Pennsylvania, June 26, 2023$30,000 · EF0 · 33 events
- Tornado and Hail in New Jersey, June 26, 2023$5,000 · EF1 · 25 events
- Excessive Heat in Texas, June 26 to 28, 202346 events
- Hail and Damaging Winds in Maryland, June 26, 2023$57,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118843, 1118847, 1118850, 1118854, 1118857, 1118858, 1118932.